Alert archive / Oregon / Wind Advisories in 2022
Wind Advisory 4, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Jan 30, 2022, 10:05 AM PST for Klamath County, Lake County, Oregon. It took effect at Jan 30, 2022, 8:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2022, 10:05 AM PST (18:05 UTC)
- In effect from
- Jan 30, 2022, 8:00 PM PST
- Expired
- Jan 31, 2022, 5:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WWUS76 KMFR 301805 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1005 AM PST Sun Jan 30 2022 ORZ030-031-311300- /O.NEW.KMFR.WI.Y.0004.220131T0400Z-220131T1300Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1005 AM PST Sun Jan 30 2022 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PST MONDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County, mainly over the higher terrain, but also along Highway 31 near Summer Lake. * WHEN...From 8 PM this evening to 5 AM PST Monday. * IMPACTS...Travel will be difficult for high profile vehicles. Gusty winds could blow around unsecured objects. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
592 WWUS76 KMFR 311258 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 458 AM PST Mon Jan 31 2022 ORZ030-031-311400- /O.EXP.KMFR.WI.Y.0004.000000T0000Z-220131T1300Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 458 AM PST Mon Jan 31 2022 ...WIND ADVISORY WILL EXPIRE AT 5 AM PST EARLY THIS MORNING... Winds are diminishing across the area. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 30, 9:28 AM PST, 37 minutes earlier.
Area forecast discussion, Jan 30, 9:28 AM PST, 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
928 AM PST Sun Jan 30 2022
.DISCUSSION...High pressure is exiting off to the east of the area
this morning with high and mid-level clouds arriving in advance
of an upper trough/cold front moving in from the Pacific. This
will finally bring an end to the stagnant conditions we've had
around here over the last week to 10 days. The air stagnation
advisory is ending at 10 am and we'll allow this to expire. There
are some lower clouds in the Umpqua Basin and along the coast,
mainly north of Cape Blanco. But, it's mainly sunny over NE
California and over the East Side. It was another cold night for
most valleys west of the Cascades (low of 25F here at the airport
in Medford), while areas east of the Cascades largely had lows of
10-20F.
Rain associated with the front could arrive at the coast (Gold
Beach northward) this afternoon, but the highest probability of
rain will occur this evening and overnight. Models have come into
better agreement over the last 24 hours that this front will be a
little stronger, so rainfall will probably get a little farther
inland than previously thought, but still won't make much dent in
the precipitation deficits we've incurred since early January.
Most precipitation will fall along the coast, Coast Range, Umpqua
Basin, and Cascades. Storm totals in those areas will generally be
0.25 to 0.50 inches, except 0.10 to 0.25 inches in the valleys of
the Umpqua Basin. Other areas will see 0.10 inches or less, and
eastern Siskiyou county and Modoc county will see little or no
precipitation. Here in the Rogue Valley, perhaps a few
hundredths. Snow amounts of 2 to 5 inches are expected over the
Cascades (above 5000 feet) north of Highway 140 with generally 0.5
of an inch or less over higher terrain (above 3500 feet
elsewhere). There could be an inch along Highway 97 north of
Chiloquin toward Chemult to La Pine. We'll be adding a wind
advisory to areas east of the Cascades, mainly for the higher
terrain and near Summer Lake (Highway 31) where wind gusts will
probably exceed 45 mph late this evening and peaking during the
overnight. Overall, though, mostly just a breezy frontal passage.
The front shifts to the east on Monday with some lingering showers
north of the Umpqua Divide. It'll be about 5-15F cooler than
today. -Spilde
&&
.AVIATION...30/12Z TAFs...Along the coast and just offshore, Marine
stratus is over portions of the area, including North Bend and
beyond 3 nm from shore from Gold Beach south. However there are some
signs it could be starting to develop at Brookings. This is expected
to persist for most of the morning before improving to VFR late this
morning. However a cold front will approach the coast with ceilings
expected to lower to MVFR with occasional IFR between 21-23z along
with light to occasionally moderate rain. Ceilings should improve to
VFR again tonight after the front moves inland, but confidence on
this is marginal at best.
Inland west of the Cascades, High clouds are moving in from the
west, but it won't be enough to keep low clouds from developing at
Roseburg. It will just be delayed compared to previous nights and
will hold off until just before daybreak. The lower conditions
should not last long with VFR ceilings returning by late morning and
lasting into this evening. A front will result in ceilings lowering
to MVFR later this evening and tonight with light rain. Ceilings
should lower at Roseburg between 5-6z then at Medford between 8-9z.
Mountain obscurations are also expected from the Cascades west
late this evening until the end of the TAF period.
East of the Cascades, VFR conditions will continue through the TAF
period. -Petrucelli
&&
.MARINE...Updated 900 AM PST Sunday, 30 January 2022...Relatively
calm conditions are expected to continue through this morning. A
cold front will approach the waters Sunday afternoon and the
models have trended slightly stronger with the front and thus
winds ahead of the front could reach small craft conditions north
of Cape Blanco for a 3-6 hour period late this afternoon into
early this evening and a Small Craft Advisory remains in effect.
Winds will shift to the northwest behind the front this evening,
then northerly late tonight. A thermal trough will develop Monday
and persist for most of next week with moderate to strong north
winds, mainly south of Cape Blanco starting late Monday night and
lasting through at least Thursday. -Petrucelli/RES
&&
.PREV DISCUSSION... /Issued 352 AM PST Sun Jan 30 2022/
Updated Aviation Discussion.
DISCUSSION...30/00Z NAM/GFS/EC in.
Cloud cover is increasing over the Medford forecast area. There
are some areas of low clouds and fog/freezing fog in the Umpqua
and Coquille basins and over the coastal waters.
A weakening upper level ridge is in place over the western US, but
there is a cutoff low undercutting it which is now moving into
Arizona. A weak trough will move onshore Sunday afternoon. This
will be the beginning of the end of the current long-lived
stagnant air pattern, but another one is coming.
After trending weaker with this system for several runs, the
short term models reversed themselves Saturday and trended
stronger. Still not a big deal, but precipitation with this system
now looks to be heavier and more widespread than previously
forecast.
The front associated with this trough will bring the only
significant chance of precipitation over the area for the coming
week. Light precipitation will develop Sunday afternoon, peak
Sunday night, and diminish Monday.
The bulk of the precipitation will fall along the coast, Coast
Range, Umpqua Basin, and Cascades. Storm totals in those areas
will generally be 0.25 to 0.50 inches, except 0.10 to 0.25 inches
in the valleys of the Umpqua Basin. Other areas will see 0.10
inches or less, and eastern Siskiyou county and Modoc county will
see little or no precipitation.
As far as snow goes, the Cascade crest will see 1 to 5 inches of
snow, with less than 0.5 inches over higher terrain elsewhere.
Another consideration is winds over the east side. Some guidance
is indicating gusts at or near 45 mph over the usual windy
locations. At this time, it looks like gusts meeting Wind Advisory
criteria, if they occur at all, will be limited to a few small
areas like Summer Lake.
The trough will move out to the east Monday, but a short wave
will slide down the backside of the trough, causing some showers
to linger into Tuesday over the Umpqua Basin. Rainfall amounts in
that area Monday night into Tuesday will be 0.10 inches or less.
Snow over higher terrain will be an inch or less.
The offshore ridge will redevelop and northwest flow will set up
over the area. A stagnant dry pattern will set up again with
mostly clear skies and night into morning low clouds and
fog/freezing fog in the west side valleys. Some short waves will
make it over the ridge, but these will likely be dry "inside
sliders".
A stronger short wave will move over the ridge Friday, weakening
the ridge a bit. The GFS and EC ensemble members vary quite a bit
with the strength of this short wave. Once that short wave moves
through, ridging will return until another short wave moves over
the ridge next Sunday night into Monday.
About 60% of the EC ensemble members show precipitation at North
Bend with the Friday short wave, and about 70% show precipitation
with the Monday system, although timing varies a bit. Meanwhile,
only 25% of the ensemble members show precipitation at Medford on
Friday, and about 50% next Monday into Tuesday.
Meanwhile, the GFS ensemble is a bit drier, with 50% of the
ensemble members showing precipitation at North Bend Friday, and
50% with the Monday system. At Medford, the numbers are 6% and 40%
respectively.
The 8 to 14 day outlook, valid 6-12 February 2022, calls for
greater chances of above normal temperatures and below normal
precipitation.
AVIATION...30/12Z TAFs...Along the coast and just offshore, Marine
stratus is over portions of the area, including North Bend and
beyond 3 nm from shore from Gold Beach south. However there are some
signs it could be starting to develop at Brookings. This is expected
to persist for most of the morning before improving to VFR late this
morning. However a cold front will approach the coast with ceilings
expected to lower to MVFR with occasional IFR between 21-23z along
with light to occasionally moderate rain. Ceilings should improve to
VFR again tonight after the front moves inland, but confidence on
this is marginal at best.
Inland west of the Cascades, High clouds are moving in from the
west, but it won't be enough to keep low clouds from developing at
Roseburg. It will just be delayed compared to previous nights and
will hold off until just before daybreak. The lower conditions
should not last long with VFR ceilings returning by late morning and
lasting into this evening. A front will result in ceilings lowering
to MVFR later this evening and tonight with light rain. Ceilings
should lower at Roseburg between 5-6z then at Medford between 8-9z.
Mountain obscurations are also expected from the Cascades west late
this evening until the end of the TAF period.
East of the Cascades, VFR conditions will continue through the TAF
period. -Petrucelli
MARINE...Updated 200 AM PST Sunday, 30 January 2022...Relatively
calm conditions are expected to continue through this morning. A
cold front will approach the waters Sunday afternoon and the models
have trended slightly stronger with the front and thus winds ahead
of the front could reach small craft conditions north of Cape Blanco
for a 3-6 hour period late this afternoon into early this evening
and a Small Craft Advisory remains in effect. Winds will shift to
the northwest behind the front this evening, then northerly late
tonight. A thermal trough will develop Monday and persist for most
of next week with moderate to strong north winds, mainly south of
Cape Blanco starting late Monday night and lasting through at least
Thursday. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 10 AM PST this morning for
ORZ023>026-029>031.
CA...Air Stagnation Advisory until 10 AM PST this morning for
CAZ080>082-084-085.
Pacific Coastal Waters...
Small Craft Advisory from 1 PM this afternoon to 7 PM PST this
evening for PZZ350-370.
MAS/JRS/MAP/RESThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 9:04 PM PST | Small Craft Advisory | MFR | 22 hr | |
| Jan 30, 2:18 PM PST | Small Craft Advisory | MFR | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.